A Comparative Study of Two Spatial Discretization Schemes for Advection Equation

Download Download as PDF (Size:303KB)  HTML   XML  PP. 59-66  
DOI: 10.4236/ijmnta.2016.51006    1,566 Downloads   1,732 Views  
Author(s)    Leave a comment

ABSTRACT

In this paper, we describe a comparison of two spatial discretization schemes for the advection equation, namely the first finite difference method and the method of lines. The stability of the methods has been studied by Von Neumann method and with the matrix analysis. The methods are applied to a number of test problems to compare the accuracy and computational efficiency. We show that both discretization techniques approximate correctly solution of advection equation and compare their accuracy and performance.

Cite this paper

Bakodah, H. (2016) A Comparative Study of Two Spatial Discretization Schemes for Advection Equation. International Journal of Modern Nonlinear Theory and Application, 5, 59-66. doi: 10.4236/ijmnta.2016.51006.

References

[1] Biazar, J., Ghazvini, H. and Eslami, M. (2009) He’s Homotopy Perturbation Method for Systems of Integro-Differential Equations. Chaos, Solitons & Fractals, 39, 1253-1258.
http://dx.doi.org/10.1016/j.chaos.2007.06.001
[2] Biazar, J. and Eslami, M. (2011) Modified HPM for Solving Systems of Volterra Integral Equations of the Second Kind. Journal of King Saud University—Science, 23, 35-39.
http://dx.doi.org/10.1016/j.jksus.2010.06.004
[3] Biazar, J., Eslami, M. and Islam, M.R. (2012) Differential Transform Method for Special Systems of Integral Equations. Journal of King Saud University—Science, 24, 211-214.
http://dx.doi.org/10.1016/j.jksus.2010.08.015
[4] Eslami, M. (2014) New Homotopy Perturbation Method for a Special Kind of Volterra Integral Equations in Two-Dimensional Space. Computational Mathematics and Modeling, 25, 135-148.
http://dx.doi.org/10.1007/s10598-013-9214-x
[5] Biazar, J. and Eslami, M. (2011) A New Homotopy Perturbation Method for Solving Systems of Partial Differential Equations. Computers & Mathematics with Applications, 62, 225-234.
http://dx.doi.org/10.1016/j.camwa.2011.04.070
[6] Biazar, J., Eslami, M. and Aminikhah, H. (2009) Application of Homotopy Perturbation Method for Systems of Volterra Integral Equations of the First Kind. Chaos, Solitons & Fractals, 42, 3020-3026.
http://dx.doi.org/10.1016/j.chaos.2009.04.016
[7] Biazar, J. and Eslami, M. (2012) A New Method for Solving the Hyperbolic Telegraph Equation. Computational Mathematics and Modeling, 23, 519-527.
http://dx.doi.org/10.1007/s10598-012-9153-y
[8] Wazwaz, A.M. (2009) Partial Differential Equations and Solitary Waves Theory. Higher Education Press, Beijing and Springer-Verlag, Berlin Heidelberg.
http://dx.doi.org/10.1007/978-3-642-00251-9
[9] George, K. and Twizell, E.H. (2006) Stable Second-Order Finite-Difference Methods for Linear Initial-Boundary-Value Problems. Applied Mathematics Letters, 19, 146-154.
http://dx.doi.org/10.1016/j.aml.2005.04.003
[10] Smith, G.D. (1985) Numerical Solution of Partial Differential Equations (Finite Difference Method). 3rd Edition, Oxford University Press, Oxford.
[11] Al-Malki, N.A. and Bakodah, H.O. (2014) A Stable Difference Algorithm for the Solution of Advection Equation. Far East Journal of Applied Mathematics, 88, 139-149.
[12] Sharaf, A.A. and Bakodah, H.O. (2005) A Good Spatial Discretization in the Method of Lines. Applied Mathematics and Computation, 171-172, 1253-1263.
http://dx.doi.org/10.1016/j.amc.2005.01.144
[13] Alabdali, F.M. and Bakodah, H.O. (2014) A New Modification of the Method of Lines for First Order Hyperbolic PDEs. Applied Mathematics, 5, 1457-1462.
http://dx.doi.org/10.4236/am.2014.510138
[14] Bakodah, H.O. and Banaja, M.A. (2013) The Method of Lines Solution of the Regularized Long-Wave Equation Using Runge-Kutta Time Discretization Method. Mathematical Problems in Engineering, 2013, Article ID: 804317.
http://dx.doi.org/10.1155/2013/804317
[15] Banaja, M.A. and Bakodah, H.O. (2015) Runge-Kutta Integration of the Equal Width Wave Equation Using the Method of Lines. Mathematical Problems in Engineering, 2015, Article ID: 274579.
http://dx.doi.org/10.1155/2015/274579
[16] Smith, G.D. (1985) Numerical Solution of Partial Differential Equations (Finite Difference Methods). 3rd Edition, Oxford University Press, Oxford.
[17] Schiesser, W.E. (1978) The Numerical Method of Lines, Integration of Partial Differential Equation. 2nd Edition, Clarendon Presses, Oxford.
[18] Carver, M.B. and Hinds, H.W. (1978) The Method of Lines and Advective Equation. Simulation, 31, 59-69.
http://dx.doi.org/10.1177/003754977803100205

  
comments powered by Disqus

Copyright © 2017 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.